Salicylate Poisoning After Accidental Ingestion of Chinese Medicated Oil

중국산 바르는 관절약을 복용 후 발생한 살리실레이트 중독 2례

  • Lee, Soo-Youl (Department of Emergency Medicine, Kangdong Sacred Heart Hospital, Hallym University Medical Center) ;
  • Ryu, Ji-Yeong (Department of Emergency Medicine, Kangdong Sacred Heart Hospital, Hallym University Medical Center) ;
  • Cho, Gyu-Chong (Department of Emergency Medicine, Kangdong Sacred Heart Hospital, Hallym University Medical Center) ;
  • You, Ji-Young (Department of Emergency Medicine, Kangdong Sacred Heart Hospital, Hallym University Medical Center)
  • 이수열 (한림대학교 강동성심병원 응급의학과) ;
  • 유지영 (한림대학교 강동성심병원 응급의학과) ;
  • 조규종 (한림대학교 강동성심병원 응급의학과) ;
  • 유지영 (한림대학교 강동성심병원 응급의학과)
  • Published : 2007.12.31

Abstract

Because of the ready availability of aspirin, salicylate poisoning remains a common problem in many countries. Another potential source of salicylate poisoning is medicated oil containing methyl salicylate (oil of wintergreen). Methyl salicylate poses a much greater safety threat than aspirin tablets because of its liquid, concentrated form and high lipid solubility. Because of this danger, the toxic potential of medicated oil containing methyl salicylate should be fully appreciated both by physicians and by the general public. We encountered two cases of salicylate poisoning resulting from accidental ingestion of Chinese medicated oil. We report these cases along with a review of the literature.